My son is 10 1/2 years old. He was diagnosed with ADHD at 6 years old. He has been on medication for almost 5 years. He is doing wonderfully in school. He does have learning disabilities and he gets help for that. My question is this. I want him off the medications. He was on 45mg of Concerta (He weighs about 50 pounds!) He was just diagnosed with scoliosis, a 28 degree curve, and he must wear a brace.
My nephew also has ADHD and many other issues and has been on medications all his life. He tried to commit suiside three days ago. He is 17 years old. My theory is the long term use of ritilin and other medications have ruined his brain chhemistry.
I started cutting down my son's meds to 36mg today. I will do this for the next two weeks and then go down to 27. What are your thoughts on the subject?
Your concern as a parent is understandable, but your theory really isn't supported by the research. Your nephew's situation is troubling, but it is different from your son's situation and you are likely over-generalizing. I usually urge parents to examine the 'bottom line' - i.e., how the child is doing. Your son appears to be doing fine, and at this point in the school year it is probably not wise to 'fix' something that isn't 'broken'. If you decide to discontinue the medication, try to do it under the guidance of the prescribing doctor and at a time (e.g., summer) when the stakes aren't so high if your son experiences difficulty.
I understand that the science regarding my son's medication is telling me stay on the medication. The big question is, " where are the long term scientific studies telling me that I am doing the right thing." What's going to happen to him in the long run. How is his brain chemistry being affected? Where is the SCIENCE?
You are fortunate as a parent in this instance because we have the benefit of years of experience with children (now well into their adult years) who have been prescribed methylphenidate. This is not the case with many medications. In fact, some suggest that methylphenidate may well be the most investigated medication prescribed for children. You can satisfy your own curisity be doing a search on the long-term impact of methyphenidate use. And I think you will be reassured at what you find. Do you have any particular worries about the long-term impact? Is there some particular study that has caused you to take notice?
My concerns stem from a lack of the scientific long term studies. I have googeld and searched, yet I found no studies that are independently based. The study you specified is a product of Johnson and Johnson. Does J&J sell Ritalin and Ritalin based products? If they are in any way connected to this product is this a valid study?
Part of the reality of conducting research is the need for funding. Studies, such as the one I cited, cost a lot of money. Of course you should be diligent in examining the potential conflict of interest surrounding some investigations. But skepticism, when it is blind, can lead to narrowminded examinations. In addition to funding sources, try to scrutinize the credentials of the investigators. Going back to the example I cited, I think any detailed assessment of the literature will lead you to the conclusion that Dr. Wilens is a highly respected clinician and researcher and his integrity invites confidence.
A. Charach et al. Stimulant Treatment Over Five Years: Adherence, Effectiveness and Adverse Effects. Journal of the American Academy of Child and Adolescent Psychiatry. Vol. 43, #5.
M.J. Zonneyville-Bender et al. Preventive effects of treatment of disruptive behavior disorder in middle childhood on substance use and delinquent behavior.
J Am Acad Child Adolesc Psychiatry. 2007 Jan;46(1):33-9.
T. J. Spencer et al. Does prolonged therapy with a long-acting stimulant suppress growth in children with ADHD?
J Am Acad Child Adolesc Psychiatry. 2006 May;45(5):527-37.
A. P. Akay et al. Effects of long-term methylphenidate treatment: a pilot follow-up clinical and SPECT study.
Prog Neuropsychopharmacol Biol Psychiatry. 2006 Sep 30;30(7):1219-24.
I see your cause for concern. I came across this news article today and thought about your post when I read it, so I figured I'd pass on the information to you since it seems to apply to your concern (mainly the latter part of the article).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.